Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 183, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 23, 2002, 8:13 PM EDT for Blount County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 8:13 PM EDT (00:13 UTC)
- Expired
- Jul 23, 2002, 9:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Blount County, TN
The radar
The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 8:25 PM EDT | Thunderstorm Wind | Maryville, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
990 WUUS54 KMRX 240013 SVRMRX TNC009-240100- /NEW.KMRX.SV.W.0236.240012-240100/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 812 PM EDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLOUNT COUNTY IN EAST TENNESSEE * UNTIL 900 PM EDT * AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CLOVER HILL...OR 8 MILES SOUTHWEST OF MARYVILLE...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLOVER HILL AROUND 820 PM EDT MARYVILLE AROUND 835 PM EDT ALCOA AROUND 840 PM EDT MCGHEE TYSON MUNICIPAL AIRPORT AROUND 845 PM EDT EAGLETON VILLAGE AROUND 850 PM EDT WILDWOOD AROUND 855 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. $$ LAT...LON 3568 8426 3556 8410 3583 8376 3588 8399 GH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:47 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 23, 3:47 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 347 PM EDT TUE JUL 23 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* MORNING FORECAST DISCUSSION 345 AM EDT TUE JUL 23 2002 SFC FRONT LIES JUST SOUTH OF OHIO RIVER MOVING STEADILY SOUTH TOWARD CWA. EXPECTED TO REACH KY-TN LINE BETWEEN 18 AND 20Z TODAY. FRONTAL ZONE IS A LITTLE DIFFUSE AND WILL MAINLY PUSH A FEW ISOBARS AROUND. WILL ACT AS A WEAK LOW LEVEL FOCUS AS IT SAUNTERS OUT OF THE AREA BY WEDNESDAY EVENING. AFTER THAT...MAIN FOCUS FOR CONVECTION IS SOLAR. WINDS SHIFT WEAKLY TO NORTHERLY AS FRONT MOVES BY. AMS REMAINS VERY MUGGY SO CHANCES FAIRLY GOOD FOR THUNDERSTORM. NEARLY MENTIONED POSSIBLE HEAVY RAINS IN THUNDERSTORMS BUT IT SEEMED REDUNDANT. STILL...HAVE ISSUED SOME FLASH FLOOD WARNINGS WITH SUCH STORMS OVER LAST COUPLE OF WEEKS. WHERE IT DOES RAIN...IT WILL LIKELY BE BRIEFLY HEAVY. BUMPED HIGH TEMPS UP OVR AVN MOS A LITTLE PER CONSISTANCY AND PERSISTANCE. KEPT LOWS DOWN A BIT UNDER AVN AS BELIEVE ONLY THING THAT WOULD KEEP THEM AS WARM AS THE AVN SAYS WOULD BE DENSE CLOUDS AND THEY WONT BE THAT DENSE AS FRONT MOVES ON. PRELIMINARY CCF FOLLOWS: CHA WT 093/072 089/072 088 13545 TYS WT 091/070 088/069 085 13545 TRI WT 088/067 086/066 082 13545 OQT WT 090/069 087/068 085 13545 .MRX... NC...NONE. TN...NONE. VA...NONE. BB ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 945 PM EDT MON JUL 22 2002 RADAR SHOWING MOST OF THE THUNDERSTORMS WEAKENING OR MOVING OUT OF AREA EXCEPT FOR SOME PERSISTENT ACTIVITY ACROSS THE PLATEAU. WILL DO A LATE UPDATE TO SEE IF IT DISSIPATES AS IT SHOULD. IF NOT...MAY KEEP A 20 POP FOR THE REST OF TONIGHT ON THE PLATEAU. WILL ALSO ADD PATCHY FOG ACROSS THE AREA DUE TO THE RAINFALL TODAY. TEMPERATURES LOOK GOOD. GH ********************************************************************* AFTERNOON FORECAST DISCUSSION 320 PM EDT MON JUL 22 2002 AREA RADARS SHOWING SCATTERED ECHOES IN THE EASTERN FORECAST AREA... AND THE VALLEY LOCATIONS TO THE EAST ARE HEATING UP APPRECIABLY. CAPES IN THE TENNESSEE VALLEY ARE IN THE MODERATE RANGE...AND EXPECT SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS TO MOVE NORTHWEST...INTO VALLEY LOCALS. THESE STORMS ARE EXPECTED TO WEAKEN AND DISSIPATE DURING THE LATE EVENING HOURS...SO WILL WORD POP WITH AN EVENING SCATTERED POP. A COLD FRONT WILL CONTINUE TO APPROACH THE FORECAST AREA ON TUESDAY...WITH BETTER UPPER AIR TROUGHING. PERHAPS MORE THAN SCATTERED PRECIPITATION COVERAGE LOOKS TO INVADE THE NORTHWEST FORECAST AREA...SO WILL GO WITH LIKELY AFTERNOON POP/S HERE. ELSEWHERE...THE SCATTERED AFTERNOON POP SCENARIO CONTINUES (THOUGH UP TO 50 PERCENT). MOS HIGH TEMPERATURES CLOSE AND REASONABLE...MAINLY LOWER 90S CENTRAL/SOUTHERN TENNESSEE VALLEY LOCALS. FOR TUESDAY NIGHT...HIGHER MOISTURE VALUES AND PROXIMITY OF FRONT IS ENOUGH FOR A MOSTLY CLOUDY SKY...AND SCATTERED POP/S DURING THE PERIOD. A 50 PERCENT CHANCE WILL BE ADVERTISED ON WEDNESDAY...WITH MOSTLY CLOUDY SKIES AND SLIGHTLY COOLER TEMPERATURES. ON THURSDAY...THE FRONTAL BOUNDARY MAY HANG UP IN THE FORECAST AREA. HOWEVER...THE LONG-TERM MODELS SUGGEST THAT DRIER AIR WILL WORK IN FROM THE NORTHWEST...WITH SURFACE HIGH PRESSURE TO THE WEST. SO... WILL PLAY THIS SCENARIO FOR NOW...AND GO WITH PARTLY CLOUDY AND A 30 POP. DM ********************************************************************* MIDDAY FORECAST DISCUSSION (UPDATE) 1040 AM EDT MON JUL 22 2002 PARTLY CLOUDY SKIES WILL DEVELOP ACROSS THE FORECAST AREA TODAY...AS THE 24-HR MOISTURE PROFILE HAS CHANGED LITTLE. HOWEVER...L/L MOISTURE SHOULD INCREASE A LITTLE EARLY THIS AFTERNOON...AND DESTABILIZATION IS EXPECTED TO DRIVE SCATTERED SHOWERS AND THUNDERSTORMS IN THE WESTERN FORECAST AREA (CUMBERLAND PLATEAU AND HIGHER ELEVATIONS ADJACENT TO THE SEQUATCHIE VALLEY). THEREAFTER...SCATTERED MOUNTAIN T-STORMS WILL BE ADVERTISED...AND SOME OF THE STORMS IN THE PLATEAU MAY GET INTO THE TENNESSEE VALLEY LATE. NO FORECAST UPDATE PLANNED. DM
In the hours before
Local storm report, Jul 23, 7:18 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
718 PM EDT TUE JUL 23 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 1 E FRIENDSHIP TN WIND DAMAGE
07/23/02 SULLIVAN TREE FELL ONTO A CAR ON
HIGHWAY 421. INJURIES OR
FATALITIES UNKNOWN AT THIS
TIME. DISPATCH ADVISED OF
MUCH MORE DAMAGE ON, ALONG
AND NEAR HIGHWAY 421 AND AT
A CAMP BUT WERE TOO BUSY TO
ELABORATE. REPORTED BY LAW
ENFORCEMENT.
FEFThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:55 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 65 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.